Delaware, 2012Strong Wind in Delaware, January 2, 2012
January 2, 2012 · NWS PHI · 4 events in 4 counties and zones
Strong west to northwest winds occurred across Delaware on the 2nd, with the strongest winds during the first half of the day. Peak wind gusts averaged around 45 mph and tore down some weak tree limbs and wires.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west to northwest winds occurred across Delaware on the 2nd, with the strongest winds during the first half of the day. Peak wind gusts averaged around 45 mph and tore down some weak tree limbs and wires. Peak wind gusts included 45 mph at the New Castle County Airport and 44 mph in Lewes (Sussex County). The strong winds were caused by the large surface pressure (gradient) difference between a strong low pressure system in the Saint Lawrence River Valley and a strong high pressure system in the Great Plains. This approximately 60 millibar difference was responsible for the strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 1, 9:33 PM EST, 6 hours 27 minutes earlier.
Area forecast discussion, Jan 1, 9:33 PM EST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
933 PM EST SUN JAN 1 2012
.SYNOPSIS...
A COLD FRONT WAS CROSSING THE REGION AND WILL MOVE OFFSHORE
TONIGHT. AN ARCTIC COLD FRONT FROM THE NORTHWEST IS FORECAST TO
ARRIVE LATE ON MONDAY NIGHT WITH COLD HIGH PRESSURE FOLLOWING FOR
TUESDAY INTO WEDNESDAY. A WEAK FRONTAL BOUNDARY IS EXPECTED TO
APPROACH FROM THE WEST ON WEDNESDAY AND IT SHOULD PASS THROUGH OUR
REGION LATE ON WEDNESDAY NIGHT. HIGH PRESSURE IS ANTICIPATED FOR
THE END OF THE WEEK INTO SATURDAY WITH ANOTHER COLD FRONT FROM THE
NORTHWEST ARRIVING ON SATURDAY NIGHT OR SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
THE PRECIPITATION HAS BEEN MOVING STEADILY EWD AND WRN AND IT
SHOULD BE ENDING OVER WRN SECTION. WILL THEREFORE LOWER POPS FROM
W TO E OVER THE NEXT FEW HOURS.
TIMING OF THE COLD FRONT PASSAGE THROUGH OUR FCST AREA LOOKS TO
BE 03Z TO 05Z OR THEREABOUTS. PRECIP SHOULD END BEHIND THE FRONT
EXCEPT FOR SNOW FLURRIES OVER THE POCONOS IN STRONG CAA. HAVE
MAINTAINED CHC POPS FOR THIS EVE HAD OF THE CDFNT HAS COVERAGE
LOOKS TO BE SMWHT SCT.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
A MUCH COLDER AND SMWHT BLUSTERY DAY IS ON TAP FOR MONDAY...AS
850 TEMPS OF +8C FALL TO -10C BY TMRW AFTN. MAX TEMPS WILL BE 10
TO 15 DEG F COLDER THAN TODAY. FAIRLY WIDESPREAD STCU ARE LIKELY
TMRW IN CONTG CAA BUT NO PRECIP IS EXPECT...EXCEPT SNOW FLURRIES
AND POSSIBLY A SNOW SHOWER IN THE POCONOS. THE SFC LOW NOW NEAR
THE GRTLKS WILL CONT TO DEEPEN AS IT MOVES NWD INTO CANADA AND THE
PRES GRAD OVER THE MID ATLANTIC REGION WITH REMAIN QUITE STRONG.
THUS GUST WINDS 25-30 MPH ARE EXPECTED MUCH OF THE DAY.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
THE AXIS OF THE LONG WAVE TROUGH IS EXPECTED TO PASS OVERHEAD
LATE ON MONDAY NIGHT, COINCIDENT WITH THE ARRIVAL OF THE ARCTIC
COLD FRONT. WE ARE ANTICIPATING A WIND SHIFT FROM THE WEST TO THE
NORTHWEST LATE ON MONDAY NIGHT, ALONG WITH THE ARRIVAL OF THE
COLDEST AIR OF THE SEASON, SO FAR. STRONG COLD ADVECTION IS
ANTICIPATED THROUGHOUT OUR REGION ON TUESDAY, WITH 850 HPA
TEMPERATURES DROPPING TO AROUND -20C OVER OUR NORTHERN COUNTIES
LATE IN THE DAY.
THE TRAJECTORY OFF THE GREAT LAKES ON TUESDAY WILL LIKELY CAUSE
SNOW BANDS TO POKE INTO OUR FORECAST AREA. WITH THE STRONG COLD
ADVECTION, SOME SNOW SQUALLS ARE POSSIBLE WHICH MAY REDUCE THE
VISIBILITY TO NEAR ZERO AND LEAVE A LIGHT ACCUMULATION OF SNOW AT
SOME LOCATIONS. BASED ON THE STRENGTH OF THE COLD AIR PUSH, THE
POTENTIAL FOR SNOW SQUALLS WILL NOT NECESSARILY BE CONFINED ONLY
TO OUR NORTHWESTERN COUNTIES.
ANOTHER MID LEVEL SHORT WAVE IS FORECAST TO DROP OVER OUR REGION
IN THE NORTHWESTERLY FLOW LATE ON TUESDAY, KEEPING THE WIND A BIT
GUSTY AT LEAST INTO THE FIRST HALF OF TUESDAY NIGHT. IT APPEARS AS
THOUGH WIND CHILL VALUES MAY DROP NEAR -15F IN THE ELEVATED
TERRAIN ON TUESDAY NIGHT, WHICH IS THE CRITERION FOR AN ADVISORY.
WE WILL KEEP THE POTENTIAL MENTIONED IN THE HAZARDOUS WEATHER
OUTLOOK PRODUCT.
THE CORE OF THE COLD AIR IS FORECAST TO LIFT TO OUR NORTHEAST
FROM LATE TUESDAY INTO WEDNESDAY.
A CLIPPER TYPE SYSTEM IS EXPECTED TO DROP DOWN OVER THE GREAT
LAKES ON TUESDAY NIGHT. THE WARM ADVECTION AHEAD OF THE SYSTEM
WILL LIKELY RESULT IN AN INCREASE IN CLOUD COVER OVER OUR REGION
ON WEDNESDAY. THE SURFACE BOUNDARY ASSOCIATED WITH THE CLIPPER IS
ANTICIPATED TO PASS THROUGH OUR REGION LATE ON WEDNESDAY NIGHT.
THE GUIDANCE IS SUGGESTING LITTLE OR NO PRECIPITATION, SO WE WILL
SIMPLY INDICATE A MOSTLY CLOUDY SKY.
HIGH PRESSURE FROM THE WEST IS EXPECTED FOR THURSDAY INTO
SATURDAY ALONG WITH A TREND TOWARD INCREASING TEMPERATURES.
THE GUIDANCE REMAINS A BIT VARIABLE REGARDING THE COLD FRONT FOR
THE WEEKEND. IT DOES NOT APPEAR TO BE A VERY STRONG SYSTEM.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
AN AREA OF LOW CLDS AND LIGHT PRECIP WILL AFFECT THE TERMINALS FOR
THE NEXT FEW HOURS. HWVR THE CIGS AND VSBYS ARE GENERALLY
REMAINING IN THE VFR RANGE EVEN WITH SOME LIGHT SHOWERS. THERE MAY
BE A PERIOD OF MVFR CIGS DURING THE EVE BEFORE THE FRONTAL
PASSAGE...WHICH IS TIMED FOR AROUND 03Z AT RDG...04Z AT PHL...05Z
AT ACY.
SLY WINDS PICKED UP THIS AFTN AND WERE SMWHT GUSTY. GUSTS SHOULD
DIMINISH THIS EVE AS LOWER ATMOS STABILIZES. HWVR WINDS ABOVE THE
SFC ARE FCST TO INCR TO AROUND 40KT FROM THE SW...HENCE WE
MAINTAINED THE LLWS IN THE TAFS.
WITH THE CDFNT PASSAGE...WIND WILL SHIFT TO THE W AND BECOME
GUSTY AGAIN FOR MUCH OF THE NIGHT WITH STG COLD ADVECTION. GUSTS
ARE EXPECTED TO INCRS SMWHT MORE ON MONDAY WITH SMWHT BETTER LOW-
LVL MIXING OF MOMENTUM. STCU CLOUDS MAY BE WIDESPREAD AT TIMES BUT
CIGS ARE EXPECTED TO BE GENLY ABOVE 3000 FT.
OUTLOOK...
A STRONG ARCTIC COLD FRONT IS ANTICIPATED TO PASS THROUGH OUR
REGION LATE ON MONDAY NIGHT. A BRISK NORTHWEST WIND IS EXPECTED
FOR TUESDAY INTO EARLY TUESDAY NIGHT ALONG WITH THE POTENTIAL FOR
SNOW SQUALLS, WHICH COULD BRIEFLY REDUCE CEILING AND VISIBILITY
VALUES AT SOME LOCATIONS. MAINLY VFR CONDITIONS ARE EXPECTED FROM
LATE TUESDAY NIGHT THROUGH FRIDAY.
&&
.MARINE...
THE SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL FCST WATERS
STARTING AT 0000Z THIS EVENING. SLY WIND AND WAVES HAVE PICKED UP
SOME THIS AFTN...HWVR REAL SCA CONDS WILL DEVELOP BEHIND THE COLD
FRONT PASSAGE THROUGH THE WATERS...WHICH IS EXPECTED TO BE AROUND
04 TO 06Z. W WINDS WILL INCREASE AND WILL LIKELY GUST 25 TO 30 KT
OVERNIGHT AND MUCH OF MONDAY. OCCASIONAL GUSTS TO GALE FORCE
CANNOT BE RULED OUT BUT ARE NOT EXPECTED TO BE FREQUENT ENOUGH TO
JUSTIFY A GALE WARNING AT THIS TIME.
SMALL CRAFT ADVISORY WIND GUSTS ARE LIKELY TO CONTINUE ON MONDAY
EVENING. A STRONG ARCTIC COLD FRONT IS EXPECTED TO ARRIVE FROM THE
NORTHWEST LATE ON MONDAY NIGHT. GALE FORCE WIND GUSTS FROM THE
NORTHWEST ARE ANTICIPATED TO FOLLOW FOR TUESDAY INTO TUESDAY
EVENING. AS A RESULT, A GALE WATCH HAS BEEN ISSUED FOR THAT PERIOD
OF TIME.
AS HIGH PRESSURE BUILDS INTO OUR REGION FROM THE WEST DURING LATE
TUESDAY NIGHT AND WEDNESDAY, WIND SPEEDS ARE FORECAST TO DIMINISH.
A WEAK FRONTAL BOUNDARY FROM THE WEST MAY PASS OVER THE COASTAL
WATERS OF NEW JERSEY AND DELAWARE LATE ON WEDNESDAY NIGHT FOLLOWED
BY HIGH PRESSURE FOR THURSDAY AND FRIDAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WATCH FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON FOR
ANZ430-431-450>455.
SMALL CRAFT ADVISORY UNTIL 6 AM EST TUESDAY FOR ANZ430-431-
450>455.
&&
SYNOPSIS...IOVINO
NEAR TERM...AMC/NIERENBERG
SHORT TERM...AMC
LONG TERM...IOVINO
AVIATION...AMC/IOVINO/NIERENBERG
MARINE...AMC/IOVINOHazardous weather outlook, Jan 1, 3:56 PM EST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
356 PM EST SUN JAN 1 2012
NJZ001-PAZ054-055-022100-
SUSSEX-CARBON-MONROE-
356 PM EST SUN JAN 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WIND CHILL VALUES MAY APPROACH 15 BELOW ZERO ON TUESDAY NIGHT IN
THE ELEVATED TERRAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-
067>071-022100-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-
BUCKS-DELAWARE-PHILADELPHIA-
356 PM EST SUN JAN 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-022100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
356 PM EST SUN JAN 1 2012
...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Delaware Beaches
- When
- January 2, 4:00 AM EST to 12:00 PM EST
- Where
- Delaware Beaches forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Strong Wind, Inland Sussex
- When
- January 2, 4:00 AM EST to 12:00 PM EST
- Where
- Inland Sussex forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Strong Wind, Kent
- When
- January 2, 4:00 AM EST to 12:00 PM EST
- Where
- Kent forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
Strong Wind, New Castle
- When
- January 2, 4:00 AM EST to 12:00 PM EST
- Where
- New Castle forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, January 2, 20121 death · 6 injured · 2 events
- Rip Current and High Surf in California, January 2 to 6, 20121 death · $1,000 · 2 events
- Heavy Snow and Winter Weather in Pennsylvania, January 2 to 3, 201217 injured · 4 events
- Winter Weather in Kentucky, January 2, 20129 injured · 12 events
- Lake-Effect Snow in New York, January 2 to 3, 2012$93,000 · 5 events
- Winter Weather in Kentucky, January 2, 2012$35,000 · 10 events
- Strong Wind in New Jersey, January 2, 2012$20,000 · 21 events
- Winter Weather in North Carolina, January 2 to 3, 201216 events
- Winter Weather in Ohio, January 2, 201214 events
- Strong Wind in Pennsylvania, January 2, 2012$10,000 · 10 events
- Strong Wind in Maryland, January 2, 2012$5,000 · 5 events
- Winter Storm and Winter Weather in Virginia, January 2 to 3, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360595, 360596, 360597, 360598.